Agranlocytosis caused by ticlopindine and its mechanism

Authors


Abstract

A 75-year-old female patient with agranulocytosis caused by ticlopidine is reported. She took the drug at 200 mg/day for 30 days to prevent recurrence of cerebral infarction. The leukocyte count at the nadir was 500/μl on the 34th day since she started to take the drug. Complete recovery of her peripheral leukocytes came 12 days after its withdrawal. In this patient, mechanisms of ticlopidine-caused agranulocytosis were studied. The lymphocyte stimulation test using ticlopidine was negative. In the culture of marrow cells depleted of lymphocytes, ticlopidine directly inhibited the CFU-C in a dose-dependent manner. Neither the serum on the day of admission nor the T-lymphocytes pre-cultured with ticlopidine had any effect on the CFU-C. The lymphocyte stimulation test is useless in an attempt to find the causal drug in agranulocytosis if it is caused in a directly toxic manner. Agranulocytosis caused by ticlopidine is rare, but careful follow-up is necessary in the case of patients on the drug because there are some whose marrow cells are very sensitive to it.

Ancillary